How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 26928
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

My 11 y.o. poodle mix has been scratching both sides of s

Customer Question

My 11 y.o. poodle mix has been scratching both sides of his face while wailing for the last 30 minutes. In between scratching and wailing, he would try be panting while trying to lie down and rest, but the rest lasts for about a few seconds, then he has to scratching his face again (looking more like smacking his face with his paw). he does that on both sides of his face.
He has been doing this since I adopted him 10 months ago, but it was never this intense and this long. It usually lasted for a few minutes and happened a few times a day. I thought it was some kind of chronic skin condition that he had grown to live with it.
However, it has been happening nonstop for the last 30 minutes and still happening as I type. It is painful to watch and listen to his crying.
please help.
Thanks,
Holly
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 1 year ago.

Such a pruritic (itchy) face is seen with food allergy/intolerance, drug reactions, and atopy - allergies to environemental allergens such as pollens, molds, dust, and dust mites. I need to consider underlying oral/dental pain as well. A lotion isn't appropriate but an antihistamine such as diphenhydramine (Benadryl) dosed at 2 mg/lb (maximum dose of 50 mg at any one time) might be palliative. Ideally, he appears to be uncomfortable enough that his vet should take a look at him. Drugs such as that antihistamine or perhaps an antihistaminic glucocorticosteroid such as prednisone could be administered as a fast-acting injection. In addition, the antipruritic tranquilizer acepromazine could be administered which would address both his itching and provide him with much needed rest at this time.

Please respond with further questions or concerns if you wish, Holly.

Customer: replied 1 year ago.
Thank you Dr. Salkin
I.think you may be right on the drug reaction. He had that an hour after the rabies shot. He seems to be okay now. Napping finally.
Thank you again
Since
Holly
Expert:  Dr. Michael Salkin replied 1 year ago.

Ah! Yes, that'll do it! Thank you for the good update. I can't set a follow-up in this venue so please return to our conversation - even after rating - with an update at your convenience.